Texas, 2008

Flash Flooding and Flooding in Texas, August 18 to 19, 2008

August 18 to 19, 2008 · NWS OUN · 4 events in 2 counties and zones

An unseasonably strong upper level storm system moved over northern Texas, beginning on the 18th and continuing through parts of the 19th. Abundant moisture was in place ahead of the storm system and even increased as the storm system began moving east over the Red River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An unseasonably strong upper level storm system moved over northern Texas, beginning on the 18th and continuing through parts of the 19th. Abundant moisture was in place ahead of the storm system and even increased as the storm system began moving east over the Red River. Several waves of heavy showers and thunderstorms occurred, resulting in extremely high precipitation totals and widespread flooding and flash flooding, mainly over the Iowa Park, Burkburnett and Wichita Falls areas. Many city and county roads were closed due to high water, and many water rescues took place. Numerous cars and trucks were washed off roadways. Governor Rick Perry declared Wichita county a disaster area, which made it eligible for federal disaster assistance. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 7:55 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 18, 7:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT MON AUG 18 2008

.DISCUSSION...
UPDATED GRIDDED DATA BASED ON RADAR TRENDS AND ANTICIPATED
DEVELOPMENT EAST OF UPPER LOW. CONCENTRATED AREA OF RAIN BETWEEN
LAWTON AND WICHITA FALLS HAS EASILY PUT DOWN 6 TO 8 INCHES OVER
SMALL AREAS. FLASH FLOODING A CONCERN...BUT WITH SUCH SMALL AREAS
AFFECTED...MAINSTEM FLOODING IS CURRENTLY NOT A BIG ISSUE. WE ARE
MONITORING ALONG WITH ABRFC. THIS AREA WAS COINCIDENT WITH WELL
DEFINED MID-LEVEL DRY SLOT THAT WRAPPED AROUND UPPER LOW AND
ENHANCED POTENTIAL INSTABILITY.

AS FAR AS RAIN DEVELOPMENT TONIGHT...EXPECT AREA OF RAIN TO BE
MORE CONFINED TO SOUTHERN HALF OF OKLAHOMA AND NORTH TEXAS LATE
TONIGHT CLOSER TO UPPER LOW AND LOW-MID LEVEL SHEAR ZONE.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT MON AUG 18 2008/

DISCUSSION...
UPPER LOW TRAVERSING THE TX PANHANDLE TODAY WILL CONT TO MEANDER
AROUND WESTERN/CENTRAL OK FOR THE NEXT FEW DAYS. THIS WILL CONT TO
PROVIDE MUCH OF OK AND N TX WITH PRECIP CHANCES WITH GRADUALLY SHIFT
TO THE EAST BY WED INTO THU.

ALTHOUGH HAVE HAD SOME HEAVIER RAIN TODAY... IT REMAINS FAIRLY
ISOLATED AND CURRENT TRENDS SHOW THAT AREA WILL CONT TO SHIFT
LOCATIONS. DO NOT ANTICIPATE ANY HEADLINES AT THIS POINT. UPPER LOW
MAY/SHOULD FINALLY SHIFT NE OF THE AREA BY LATE THU AS IT GETS KICKED OUT
AS LARGE WAVE MOVES ACROSS PACIFIC NORTHWEST INTO SOUTH-CENTRAL
CANADA. THIS WAVE WILL TRY AND DRAG A SFC FRONT SOUTH INTO THE AREA
BY SAT WITH ADDITIONAL RAIN CHANCES FOR PARTS OF THE AREA.
OTHERWISE... COOLER THAN NORMAL TEMPS TO LIKELY CONT THROUGH MUCH OF
THE WEEK BEFORE SOME WARMER TEMPS BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  79  64  77 /  90  50  50  60
HOBART OK         65  78  63  80 /  90  50  30  30
WICHITA FALLS TX  66  79  63  83 /  90  60  30  30
GAGE OK           57  80  57  79 /  70  30  20  30
PONCA CITY OK     63  81  64  77 /  70  20  50  50
DURANT OK         67  73  66  80 / 100  80  70  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/03
Hazardous weather outlook, Aug 18, 10:50 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON AUG 18 2008

OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED...BUT
SEVERE WEATHER IS UNLIKELY.

DISCUSSION...
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AS AN UPPER LEVEL LOW MOVES FROM NORTHEAST NEW
MEXICO INTO THE SOUTHEAST TEXAS PANHANDLE. LIMITED INSTABILITY WILL
MAKE THE PROBABILITY OF SEVERE THUNDERSTORMS UNLIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
THE VERY MOIST AIRMASS IN PLACE ALONG WITH THE SLOW MOVEMENT OF THE
THE RAIN SHOWERS WITH MAKE LOCALLY HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THE UPPER-LEVEL STORM WILL TRACK VERY SLOWLY ACROSS THE REGION
DURING THE UPCOMING WEEK. SCATTERED THUNDERSTORMS WILL OCCUR...
ESPECIALLY IN THE EARLY EVENING HOURS. THE GREATEST COVERAGE WILL BE
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. WEAK INSTABILITY
WILL LIMIT STORM INTENSITY. THE MAIN HAZARDS WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE UPPER-LEVEL
STORM IS EXPECTED TO LEAVE THE REGION BY THURSDAY. THUNDERSTORMS
COULD THEN RETURN TO THE FORECAST AS EARLY AS FRIDAY NIGHT...WHEN A
COLD FRONT APPROACHES NORTHERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

30

In the hours before

Special weather statement, Aug 18, 6:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT MON AUG 18 2008

TXZ086-190045-
WICHITA TX-
721 PM CDT MON AUG 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BURKBURNETT AT
721 PM CDT...MOVING EAST AT 7 MPH. TORRENTIAL RAIN...AS WELL AS SOME
SMALL HAIL...ARE POSSIBLE WITH THIS STORM.
Local storm report, Aug 18, 7:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT MON AUG 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      2 NW FAXON              34.48N 98.60W
08/18/2008                   COMANCHE           OK   PUBLIC

            COUNTRY ROAD WASHED OUT AND UNPASSABLE

&&

JPIKE

The radar

The Altus AFB radar (KFDR), 49 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Wichita

When
August 18, 8:00 PM CST to August 19, 1:00 AM CST
Where
Wichita County, Burkburnett
Cause
Heavy Rain
Property damage
$25 million
Reported by
Emergency Manager
Coordinates
34.090, -98.560

Major flooding occurred over northern Wichita county. At Wichita Falls, numerous homes were flooded with residents having to be evacuated by boat. A 3.5 mile stretch of railroad track from Wichita Falls to Burkburnett was washed out in several spots, making it impassable. At Burkburnett, the Reilly Ranch Loop was closed just south of Morgan Road and Highway 368, as well Highway 240. Interstate 44 was closed from Wichita Falls to the Red River due to as much as two feet of water flowing over top of it. Significant residential flooding was also reported along Business Highway 287 at Iowa Park. In total over the affected areas, at least 118 homes were flooded, 19 of which were destroyed. Burkburnett and Iowa Park were completely isolated for a few hours during the initial flooding because of street flooding. There was no access to or from these two cities. Monetary damages were estimated, and based on input from Wichita County officials.

Flash Flood, Clay

When
August 19, 2:40 AM CST to 4:30 AM CST
Where
Clay County, 1 mi NE of Petrolia to Petrolia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.020, -98.218

Highway 79 was closed due to high water at the intersection of Highway 810. Other county roads were also closed.

Flood, Wichita

When
August 19, 4:30 AM CST to 6:30 AM CST
Where
Wichita County, Wichita Falls to 2 mi W of Iowa Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.910, -98.490

Widespread flooding continued, mainly as a result of heavy rainfall early that night. The main flooding was from the west side of Wichita Falls, into Burkburnett and Iowa Park. Interstate 44 was still closed at Burkburnett, with other city and county roads also closed.

Flood, Clay

When
August 19, 7:28 AM CST to 9:30 AM CST
Where
Clay County, Petrolia to Byers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.010, -98.230

Several roadways continued to be closed due to earlier heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134039, 134040, 134041, 134043.